Poison control centers in the U.S. have seen an increase in reports of children ingesting a type of prescription cough medicine, a study published Tuesday by the Food and Drug Administration found.
From 2010 through 2018, reports of pediatric poisonings involving the drug, benzonatate, increased each year, the study found. Benzonatate, sold under the brand name Tessalon, is prescribed to treat coughs caused by colds or the flu. It is not approved for children younger than 10 years old.
The findings, published in the journal Pediatrics, were based on more than 4,600 cases reported to poison control centers. The biggest increase — 24% — was from 2015 to 2016.
The reports included children who were unintentionally exposed to the drug, as well as children who abused or misused it intentionally.
Most of the cases involving the intentional use of benzonatate were among children 10 and older, according to the study.
The proportion of cases with serious adverse effects was low. However, accidental or inappropriate use of benzonatate, which comes in gel capsules, can lead to serious health problems in children, including convulsions, cardiac arrest and death.
The findings should galvanize doctors to be more careful when they prescribe these kinds of medications, said study author Dr. Ivone Kim, a pediatrician and senior medical officer at the FDA.
It should also encourage more parents to keep their prescriptions out of the reach of children, said Dr. Nusheen Ameenuddin, a pediatrician at the Mayo Clinic in Rochester, Minnesota.
Cough medications “should be treated like any other medication that can have serious side effects,” Ameenuddin said, “which means not giving it to children without specific medical direction.”
Drugmakers may also need to reassess how the drug is manufactured, she added, because in comes in round liquid-filled capsules that resemble candy, making it attractive to children.
The rise in pediatric poisonings involving benzonatate coincided with an increase in the number of prescriptions that were filled for the drug over the same period.
That may be a consequence, the study authors wrote, of public health efforts to curb the inappropriate use of cough medications that contain narcotics, including opioids. The agency requires cough medicines that contain opioids to be labeled with a strong safety warning to limit their use.
Benzonatate is the only non-narcotic prescription cough medicine available in the U.S.
Dr. Buddy Creech, a pediatrician at Vanderbilt University Medical Center in Nashville, Tennessee, said that a cough is a very “challenging” symptom and that many doctors often resort to medication to help relieve symptoms.
As non-narcotic drugs become more common in homes, “the likelihood of errors is going to increase,” Creech said.
The authors said the study has limitations, among them that it was unable to confirm every case and that some of the reports to poison control centers might be duplicates.
Still, the study reminds doctors to provide good counsel about when and how to use the medication, Creech said.
Parents can keep their children safe, too, by keeping the medication out of sight, either behind a locked door or on a high shelf that cannot be accessed. They can also talk with their children about the drugs they are taking.
“It’s a chance to have a conversation with our children to say this is the medicine I’m taking and have an understanding of what these medicines look like,” Creech said.
Kim, of the FDA, said that adults should properly dispose of unused or expired medicines lying around the home.
It is also crucial for parents to be aware of symptoms of an overdose, including restlessness, tremors, convulsions or coma, and seek prompt medical care, she said.